EconPapers    
Economics at your fingertips  
 

Do subordinated debt holders discipline bank risk-taking? Evidence from risk management decisions

Mohamed Belkhir ()

Journal of Financial Stability, 2013, vol. 9, issue 4, 705-719

Abstract: I test the market discipline of bank risk hypothesis by examining whether banks choose risk management policies that account for the risk preferences of subordinated debt holders. Using around 500,000 quarterly observations on the population of U.S. insured commercial banks over the 1995–2009 period, I document that the ratio of subordinated debt affects bank risk management decisions consistent with the market discipline hypothesis only when subordinated debt is held by the parent holding company. In particular, the subordinated debt ratio increases the likelihood and the extent of interest rate derivatives use for risk management purposes at bank holding company (BHC)-affiliated banks, where subordinated debt holders have a better access to information needed for monitoring and control rights provided by equity ownership. At non-affiliated banks, a higher subordinated debt ratio leads to risk management decisions consistent with moral hazard behavior. The analysis also shows that the too-big-to-fail protection prevents market discipline even at BHC-affiliated banks.

Keywords: Subordinated debt; Market discipline; Banking; Risk management; Too-big-to-fail (search for similar items in EconPapers)
JEL-codes: G21 G28 G32 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (11)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1572308912000022
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:finsta:v:9:y:2013:i:4:p:705-719

DOI: 10.1016/j.jfs.2012.01.001

Access Statistics for this article

Journal of Financial Stability is currently edited by I. Hasan, W. C. Hunter and G. G. Kaufman

More articles in Journal of Financial Stability from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:finsta:v:9:y:2013:i:4:p:705-719